Advertisement

Life-saving tips for if you see someone overdose on heroin

(WSAZ)
Published: Sep. 5, 2016 at 6:50 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

CABELL COUNTY, W.Va. (WSAZ) -- Last week a woman was arrested in Huntington and charged with the concealing the body after a man died from an apparent drug overdose at the Coach's Inn.

Police say Alfreda Steele, 47, of Huntington, had been shooting heroin too and didn't know what to do when the man went unconscious, so she just wrapped him in hotel bedding and left him there.

Investigators say Steele, "didn't want police to find out another person had overdosed in her rented hotel room."

"Everybody knows somebody that has a problem, that has overdosed, that's recovered, something," said Parrish Holmes, a nationally registered paramedic for Cabell County EMS. "Everybody knows somebody. It's that bad."

Cabell County EMS paramedics say deaths often occur after an heroin overdose because nobody calls 911 or the person is abandoned.

"A lot of times drug users don't necessarily do it solitary," said Holmes. "They'll use together or in couples or in groups. Everybody's using. Everybody's high."

Holmes says the most important thing to do if someone overdoses is to call 911, but not everybody does.

"They have the fear of law enforcement that they're going to get charges pressed against them," said Holmes. "If they call 911, they're afraid of getting caught and so a lot of times they don't or they'll make a bad situation or a life threatening situation just that much worse by compounding it by driving them to the hospital or taking them out of the house to another location."

More states are adopting "Good Samaritan Laws" to encourage people to call 911 by granting immunity under certain circumstances for the caller if he/she was also doing drugs or committing a crime.

Kentucky and West Virginia signed laws in 2015 and Ohio's goes into effect Sept. 13, 2016.

According to the National Conference of State Legislatures (NCSL), 37 states and the District of Columbia have some form of a "Good Samaritan Law."

However, most of the laws require the caller reporting the overdose to meet certain requirements, according to the NCSL website:

"For immunity to apply, these laws often require a caller to have a reasonable belief that someone is experiencing an overdose emergency and is reporting that belief in good faith. “Good faith” often excludes seeking help during the course of the execution of an arrest or search warrant. Other requirements frequently include remaining on scene until help arrives and cooperating with emergency personnel when they arrive. Some laws also specify that immunity for covered offenses is not grounds for suppression of evidence of other crimes."

The NCSL website also says the scope of what offenses are covered by immunity varies by state as well. Some are more restrictive while others grant immunity, "from all controlled substance offenses."

Calling 911 is crucial, Holmes says, because it only takes minutes for serious damage to occur.

"After four minutes, a de-oxygenated brain has irreversible damage," said Holmes. "Every second counts when you have an overdose situation like that."

Holmes gave WSAZ some tips for what you can do if you see someone overdosing to give them a better chance of surviving.

-- Again, call 911 immediately so first responders can begin treating the overdose patient.

-- Tilt the person to the side so that if he/she vomits or any mucus comes up, the person is not aspirating that into his/her lungs and essentially drowning.

-- Once you get the person positioned on his/her side, check for breathing and a pulse. If the person doesn't have a pulse, you can begin CPR. If the person isn't breathing, you can try rescue breaths.

-- Be honest with first responders. Tell them what drug the person took and how much of it he/she took.

"The biggest thing is getting us over there so that we can get oxygen into them and the proper drugs that they need," said Holmes. He says that's especially true, even if you give the person Narcan, the overdose-reversing drug. He says the Narcan (also known as Nalaxone) you can buy at a store is a lower dosage than what EMS has on the ambulances.

Holmes also shared what people should not do if someone has overdosed. He says people do this on nine out of ten overdose calls they respond to.

"By far, the number one "don't" would be what I call the inception technique and that is splashing cold water on someone's face, pouring it on their head, dragging them into the shower, into a running shower, or a filled up bathtub," said Holmes. "Water will do absolutely no good for them, that's not what the problem is. It won't help them wake up. It does absolutely no good. It just creates a mess and makes it more difficult for first responders to give the patient the care they need. It just slows things down."

Holmes also says to not go through the person's pockets or reach under the person if you're attempting to move him/her. If there are uncapped needles, you can stick yourself and become infected.

"It's a scary situation and when we come into these homes, a lot of times, everybody's scared," said Holmes. "This is someone that you care about, this is someone that you love, but it is crucial that you activate that 911 system, that you give us that call and let us get down there to save 'em."